Kentucky, 2007

Hail and Damaging Winds in Kentucky, June 5, 2007

June 5, 2007 · NWS JKL · 20 events in 12 counties and zones

Plenty of sunshine through the early afternoon of June 5th allowed for heating of the atmosphere. This heating caused unstable conditions to develop across Eastern Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$146,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

Plenty of sunshine through the early afternoon of June 5th allowed for heating of the atmosphere. This heating caused unstable conditions to develop across Eastern Kentucky. A cold front approached the area from the lower Great Lakes region during the afternoon hours. The instability, combined with the cold front, created numerous thunderstorms across Kentucky. Some of these storms were severe, producing large hail, up to half dollar size, and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 5, 1:05 PM EST, 6 minutes earlier.

Area forecast discussion, Jun 5, 1:05 PM EST, 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
205 PM EDT TUE JUN 5 2007

.SHORT TERM.../THE REST OF TODAY/...UPDATED

WILL BE ISSUING A QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH
NUMBER 349 UNTIL 9 PM FOR MUCH OF OUR CWA. INSTAB HAS INCREASED...AND
WITH HEATING AND DYNAMICS...SOME STORMS COULD BECOME SEVERE THROUGH
EARLY THIS EVENING. LI/S HAVE DECREASED TO AROUND -3...WITH CAPES
750-1200 J/KG. THIS SHOULD PERSIST INTO THE EVENING...ALONG WITH A
SURFACE FRONT AND H5 VORT MAX SWINGING THROUGH.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TODAY/

14Z SFC ANALYSIS SHOWS A LARGE AREA OF LOW PRESSURE OVER NEW ENGLAND
WITH ANOTHER COLD FRONT STRETCHING FROM NEAR BUF SOUTHWEST TO JUST
NORTH OF THE OHIO RIVER. THE NEXT SHORTWAVE TROUGH SHOWS UP WELL IN
THE WATER VAPOR LOOP...UP TO 12Z...AS IT DROPS SOUTHEAST THROUGH
NORTHWEST INDIANA. AHEAD OF THIS...A BAND OF SHOWERS ARE PUSHING EAST
INTO SOUTHWEST OHIO. MEANWHILE...ACROSS EAST KENTUCKY...SKIES ARE
PARTIALLY COVERED WITH CU...WITH SOME FAIRLY LOW CLOUD BASES AT 2K
FEET OR LESS...QUITE A CHANGE FROM JUST A FEW DAYS AGO. TEMPERATURES
THROUGH THE AREA ARE ON TRACK WITH THE FORECAST...BUT CAN ALWAYS USE
A LITTLE TWEAKING TOWARD CURRENT CONDITIONS. DO EXPECT SCATTERED
SHOWERS AND THUNDERSTORMS TO DEVELOP ACROSS EAST KENTUCKY AGAIN THIS
AFTERNOON IN ADVANCE OF THAT SHORTWAVE AND ITS SFC COLD FRONT. THE
FORECAST HAS THIS IN HAND...BUT WILL MAKE SOME ADJUSTMENTS TOWARD
CURRENT CONDITIONS AND RADAR TRENDS. UPDATES OUT SHORTLY.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH THURSDAY NIGHT/
ANOTHER SHORT WAVE WILL BE MOVING THROUGH THIS AFTERNOON AND THERE
IS STILL ENOUGH COLD AIR ALOFT TO BE ABLE TO GENERATE SOME LIFTED
INDEX VALUES TO AROUND -2 THIS AFTERNOON. THE SHEAR WILL BE MARGINAL
AND THE CAPE MAY GET IN THE 500 TO 600 RANGE. ALL IN ALL...THE
CHANCES FOR SEVERE THUNDERSTORMS IS PRETTY LOW...HOWEVER ONE OR TWO
MAY DEVELOP WITH OUTFLOW BOUNDARY INTERSECTIONS OR CELL MERGERS. THE
THUNDERSTORMS SHOULD BE DIEING SHORTLY AFTER MIDNIGHT AND THEN SOME
PATCHY GROUND FOG WILL BE FORMING AND MAY BECOME DENSE IN
PATCHES...ESPECIALLY IN SHELTERED RIVER VALLEYS AND IN LOCATIONS THAT
RECEIVE THE MOST RAINFALL THIS AFTERNOON. WEDNESDAY THROUGH THURSDAY
NIGHT WILL BE WARM AND DRY. THE MODELS DID BACK OFF SOME OF THE HIGH
TEMPERATURES AND I TRENDED THE TEMPS DOWN A LITTLE TO REFLECT THE
MODEL TRENDS.

.LONG TERM.../FRIDAY THROUGH MONDAY/

THE 18Z AND 00Z MODELS RUNS REALLY BACKED OFF THE WARMING TREND. DID
A QUICK UPDATE TO THE LONG TERM TO REFLECT THE CURRENT MODEL TRENDS.
A FRONT WILL BE APPROACHING THE AREA FROM THE WEST ON FRIDAY. IT WILL
MOVE THROUGH FRIDAY NIGHT AND THEN ON SATURDAY...HIGH PRESSURE WILL
BUILD IN. THEN ON SUNDAY...ANOTHER SYSTEM WILL BE APPROACHING FROM
THE WEST. THIS SYSTEM WILL LINGER OVER THE AREA THROUGH MONDAY. THE
ONE CONCERN I HAVE IS THAT THIS WAS SUCH A BIG SWING IN THE PREVIOUS
MODELS...THAT THE SWINGING IS NOT DONE YET. AS SUCH...MY CONFIDENCE
LEVEL IS LOW FOR THE SATURDAY THROUGH MONDAY TIME FRAME.

&&

.AVIATION.../12Z TO 12Z/

SOME VALLEY FOG AND STRATUS IS QUICKLY BURNING OFF THIS MORNING. MAY
STILL BE A FEW SPOTS WITH SOME MVFR CONDITIONS...BUT WILL BE ALL VFR
BY 8:30 AM. AFTER 16Z TODAY...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL MOVE ACROSS THE AREA. CONDITIONS WILL BE GENERALLY
MVFR IN THE SHOWERS...HOWEVER WILL DROP DOWN TO IFR IN THE VERY
HEAVIEST SHOWER CORES. AFTER MIDNIGHT...THE CONVECTION WILL BE
DROPPING OFF JUST IN TIME FOR SOME PATCHY FOG TO DEVELOP. THE PATCHY
FOG WILL BE MOSTLY MVFR...HOWEVER THERE WILL BE SOME PATCHES OF IFR
AS WELL...MOSTLY IN RIVER VALLEYS AND IN LOCATIONS THAT RECEIVE THE
MOST RAIN THIS AFTERNOON AND EARLY EVENING.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ/WJM
LONG TERM....JJ
AVIATION...JJ
Hazardous weather outlook, Jun 5, 12:20 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
120 PM EDT TUE JUN 5 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062030-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
120 PM EDT TUE JUN 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL ONCE AGAIN CROSS EAST KENTUCKY
DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT CHANCE
THAT ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH DAMAGING WIND
GUSTS THE MAIN THREAT. HEAVY RAINS WILL ALSO BE A THREAT FROM THE
STRONGER STORMS.

SOME PATCHES OF DENSE FOG ARE POSSIBLE TONIGHT...ESPECIALLY IN RIVER
VALLEYS AND AREAS THAT RECEIVE A LOT OF RAIN THIS AFTERNOON AND EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY AFTERNOON AND EVENING AND SUNDAY
AFTERNOON THROUGH MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY SEVERE WEATHER REPORTS THIS
AFTERNOON AND EVENING.

JJ/GREIF

In the hours before

Special weather statement, Jun 5, 12:38 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
138 PM EDT TUE JUN 5 2007

KYZ050-051-051830-
BATH-MONTGOMERY-
138 PM EDT TUE JUN 5 2007

...A STRONG THUNDERSTORM TO AFFECT BATH AND NORTHERN MONTGOMERY
COUNTIES THROUGH 230 PM EDT THIS AFTERNOON...

AT 138 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF SIDEVIEW...MOVING EAST AT 20 MPH.

THIS STORM WILL BE NEAR SIDEVIEW AROUND 145 PM EDT...GRASSY LICK
AROUND 150 PM EDT...JUDY AROUND 155 PM EDT...MOUNT STERLING AROUND
200 PM EDT...AND STOOPS AROUND 205 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS
THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR
THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD.

GREIF

The radar

The Jackson,KY radar (KJKL), 76 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

11 hail, 9 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 5, 1:11 PM EST to 1:15 PM EST
Where
Montgomery County, 5 mi NE of Mt Sterling
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
38.101, -83.885

Power pole a tree and power lines blown down on Bunker Hill Road.

Hail, Elliott

When
June 5, 2:02 PM EST to 2:06 PM EST
Where
Elliott County, Sandy Hook
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.080, -83.120

Thunderstorm Wind, Morgan

When
June 5, 2:23 PM EST to 2:27 PM EST
Where
Morgan County, 2 mi E of Cottle
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
37.880, -83.163

Several trees down in the Lacy Creek area.

Hail, Breathitt

When
June 5, 2:43 PM EST to 2:47 PM EST
Where
Breathitt County, Vancleve
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.630, -83.430

Hail, Rockcastle

When
June 5, 3:03 PM EST to 3:07 PM EST
Where
Rockcastle County, 2 mi W of Brodhead
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
37.400, -84.456

Thunderstorm Wind, Rockcastle

When
June 5, 3:54 PM EST to 3:58 PM EST
Where
Rockcastle County, 1 mi S of Mt Vernon
Measured
60 kt (69 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.336, -84.350

Numerous trees down near Route 1004.

Thunderstorm Wind, Pike

When
June 5, 4:07 PM EST to 4:11 PM EST
Where
Pike County, Fishtrap
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.430, -82.400

Numerous trees down on Route 460 at Millard High School.

Hail, Pike

When
June 5, 4:07 PM EST to 4:11 PM EST
Where
Pike County, Fishtrap
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.430, -82.400

Hail fell on Powell St in Millard near Fishtrap Dam.

Hail, Clay

When
June 5, 4:45 PM EST to 4:49 PM EST
Where
Clay County, Manchester
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.150, -83.750

Nickel size hail fell for over minutes in downtown Manchester.

Thunderstorm Wind, Rockcastle

When
June 5, 4:47 PM EST to 4:51 PM EST
Where
Rockcastle County, 3 mi S of Cooksburg
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
37.337, -84.180

Numerous trees down near Route 1004.

Thunderstorm Wind, Estill

When
June 5, 4:58 PM EST to 5:02 PM EST
Where
Estill County, Irvine
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
37.700, -83.970

Numerous trees down countywide.

Hail, Estill

When
June 5, 4:58 PM EST to 5:02 PM EST
Where
Estill County, 5 mi NW of Irvine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.751, -84.035

Hail, Laurel

When
June 5, 4:58 PM EST to 5:02 PM EST
Where
Laurel County, London
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.130, -84.080

Hail, Lee

When
June 5, 5:27 PM EST to 5:31 PM EST
Where
Lee County, Beattyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.580, -83.720

Thunderstorm Wind, Perry

When
June 5, 5:28 PM EST to 5:32 PM EST
Where
Perry County, 2 mi S of Hazard
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Airplane Pilot
Coordinates
37.221, -83.200

Large limbs down on Christopher Road.

Thunderstorm Wind, Leslie

When
June 5, 5:33 PM EST to 5:37 PM EST
Where
Leslie County, Thousandsticks
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
County Official
Coordinates
37.180, -83.420

Trees down along parkway.

Hail, Leslie

When
June 5, 5:38 PM EST to 5:42 PM EST
Where
Leslie County, Cutshin
Measured
0.75 in hail
Reported by
County Official
Coordinates
37.080, -83.250

Public report via dispatcher.

Thunderstorm Wind, Clay

When
June 5, 5:46 PM EST to 5:50 PM EST
Where
Clay County, Big Creek
Measured
53 kt (61 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
37.170, -83.570

Multiple large limbs blocking the roadway.

Hail, Leslie

When
June 5, 5:58 PM EST to 6:02 PM EST
Where
Leslie County, Thousandsticks
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.180, -83.420

Hail, Breathitt

When
June 5, 5:58 PM EST to 6:02 PM EST
Where
Breathitt County, 5 mi N of Jackson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.622, -83.380

Hail fell on Mt. Carmel area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 41989, 41990, 41991, 41992, 41993, 44919, 44920, 44923, 44925, 44932, 44934, 44936, 44937, 44938, 44940, 44941, 44943, 44944, 44946, 44948.